Jay S. Cohen M.D.       http://medicationsense.com      1337 Camino Del Mar   Suite C       Del Mar, CA 92014       Phone: 858.345.1760       Fax: 858.509.8944


An Open Letter To Congressman Holt on Severe, Disabling Reactions Linked to Cipro, Levaquin, and Other Fluoroquinolone Antibiotics


Dear Congressman Holt,

Thank you for taking the time to speak with people concerned about, or injured from, reactions associated with fluoroquinolone antibiotics (e.g. Levaquin, Cipro, Floxin, Tequin). I am the author of a study about severe, long-term fluoroquinolone reactions published in the December 2001 issue of the Annals of Pharmacotherapy.1 Actually, the publisher and I pre-released this article in October 2001, during the anthrax scare when Cipro was being prescribed indiscriminately and without warnings to patients. Within days of publication of my paper, the U.S. Centers for Disease Control changed their guidelines, placing the antibiotics doxycycline and penicillin above Cipro as the preferred treatments for anthrax exposure. Doxycycline and penicillin are associated with fewer severe side effects than fluoroquinolones, and they are not linked with the devastating, disabling, long-term reactions that my study identified.

These severe reactions are occurring in patients who are usually healthy, active, and young. Most often, the antibiotics are prescribed for mild infections such as sinusitis, urinary or prostate infections. Most reactions occur very quickly, sometimes with just a few doses of the fluoroquinolone antibiotic. Reactions are acute, severe, frightening, and often disabling. In most cases, side effects are multiple, involving many systems of the body. In my study, nervous system symptoms occurred in 91% of patients, musculoskeletal 73%, sensory system 42%, cardiovascular 36%, skin 29%, gastrointestinal 18%.

These numbers do not adequately capture the severity and permanence of these reactions. Here are some examples:


Male, age 36, previously in good health, received Cipro for possible urinary infection: Chronic, debilitating multi-focal neuropathy, fibromyalgia, chronic fatigue, gastrointestinal problems, heart arrhythmia requiring pacemaker, carpal tunnel syndrome, chronic multiple joint pains, chronic pain. Functional ability: disabled. Duration: 5 years (patient now age 41).

Female, age 32, previously in good health, received Cipro for urinary infection: After 5 days, developed pain in wrists, neck, back, knees, hips, elbows, shoulders, and Achilles tendons. Having difficulty writing. Medical workup normal. Functional ability: greatly limited.

Female: age 47, previously in good health, received Levaquin for sinusitis: Within 2 days developed joint pain (severe in hands), insomnia, severe agitation, weakness, dizziness, severe fatigue, mental infusion, abnormal dreams, gastrointestinal symptoms. Duration: Still severe after 7 months.

Female, age 49, previously in good health, received Floxin for a pelvic infection: Burning pain, memory loss, joint pains, palpitations, nerve pain, insomnia, abnormal sense of smell, tinnitis, panic attacks. Duration: more than 3 years.

Male, age 34, previously in good health, received Levaquin for prostate infection: Muscle spasms and twitching, numbness, impaired coordination, weakness, increased sensitivity to temperatures, fatigue, multiple joint, muscle pain, palpitations, blurred vision. Duration: more than 1 year.

Male, age 35, in good health, received Levaquin for prostate infection: 1 dose was followed by ringing in the ears and peripheral nerve symptoms lasting 2 weeks. Then tendonitis began in shoulders, elbows, wrists, hands, and Achilles tendons, with burning pain and tightness in calves. After 2 months, still unable to walk more than a short distance. This man told me, "Prior to taking the medication I asked about side effects and was told there were none for adults except an upset stomach. Afterwards I was told that what I was experiencing could not be related to the drug. Obviously the doctor had never read the documentation that states otherwise."


These are not isolated cases. Since the publication of my article with its 45 cases two and a half years ago, I have received e-mails from more than 100 people seeking help for their reactions. In most cases, their doctors have dismissed their complaints or outright deny that the reactions could occur with fluoroquinolones. Yet extensive medical workups do not find any other cause. Worse, there are no known effective treatments. Thus, these people suffer pain and disability for weeks, months, years.

Overall, my sense is that these reactions are not rare. I have spoken to the U.S. Food and Drug Administration about this. I am shocked that the agency still hasn't acted. Other major reactions such as Stevens-Johnson syndrome or Churg Strauss syndrome from medications are posted prominently on drug labels. These reactions are much rarer than the ones occurring with fluoroquinolone antibiotics. At the very least, black boxes should be placed in fluoroquinolone package inserts about severe, multi- system reactions.

I readily agree that fluoroquinolone antibiotics play an important role in treating infections diseases, but we must alert doctors and patients about the potential devastating effects linked to these drugs. We must educate them that if any signs of reactions occur, such signs should be reported immediately and the drugs should be discontinued. Patients have a right of informed consent, and this includes warnings of potential serious, disabling reactions. Most of all, we must educate doctors to avoid prescribing fluoroquinolones for minor infections, instead saving them for serious infections, just as we do with other groups of antibiotics with serious toxicities.

I hope you will look seriously at this problem and respond accordingly. These people need your help. This is a largely preventable problem. Thank you.

Jay S. Cohen, M.D.
Associate Professor (voluntary)
Departments of Family and Preventive Medicine and of Psychiatry
University of California, San Diego

President and Executive Director
The Center for the Prevention of Medication Side Effects
A Nonprofit, Tax-Exempt [501(C)(3)] Corporation

For more information on this subject, please see: Reactions to Cipro, Levaquin, and Other Fluoroquinolone Antibiotics in the July-Sept E-Newsletter.

REFERENCE:
1. Cohen, JS. Peripheral Neuropathy with Fluoroquinolone Antibiotics. Annals of Pharmacotherapy, Dec. 2001;35(12):1540-47.





NOTE TO READERS: The purpose of this E-Letter is solely informational and educational. Theinformation herein should not be considered to be a substitute forthe direct medical advice of your doctor, nor is it meant to encourage the diagnosis or treatment of any illness, disease, or other medical problem by laypersons. If you are under a physician's care for any condition, he or she can advise you whether the information in this E-Letter is suitable for you. Readers should not make any changes in drugs, doses, or any other aspects of their medical treatment unless specifically directed to do so by their own doctors.

If you have questions about your medications or medical care, Dr. Cohen is available for consultation at his office or by telephone.

If you find this article informative, please tell your friends, family members, colleagues, and doctors about www.MedicationSense.com and the free MedicationSense E-Newsletter.